Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Salt Lake City, UT

August 8, 2010Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2010, 4:18 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2010, 4:18 PM MDT (22:18 UTC)
Expired
Aug 8, 2010, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WGUS55 KSLC 082218
FFWSLC
UTC025-090115-
/O.NEW.KSLC.FF.W.0040.100808T2218Z-100809T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THE PARIA      
  CANYON AND VERMILION CLIFFS WILDERNESS AREA. THE BUCKSKIN GULCH   
  AND THE DIVE DOWN TO THE CONFLUENCE WITH PARIA RIVER WILL BE       
  AFFECTED BY THIS FLASH FLOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH.

&&

LAT...LON 3713 11198 3710 11185 3700 11182 3701 11208

$$

CONGER
2 follow-up statements
478 
WGUS75 KSLC 082322
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 PM MDT SUN AUG 8 2010

UTC025-090115-
/O.CON.KSLC.FF.W.0040.000000T0000Z-100809T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
522 PM MDT SUN AUG 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...

AT 512 PM MDT...THE HEAVY RAIN FROM EARLIER THUNDERSTORM ACTIVITY 
HAS MOVED TO THE NORTHEAST OF THE WARNED AREA. HEAVY RUNOFF WILL 
CONTINUE INTO EARLY THIS EVENING THROUGH BUCKSKIN GULCH...INCLUDING 
THE AREA KNOWN AS THE DIVE...AND ALONG THE PARIA RIVER SOUTH OF 
HIGHWAY 89.

LAT...LON 3713 11198 3710 11185 3700 11182 3701 11208

$$

CONGER
109 
WGUS75 KSLC 090117
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SUN AUG 8 2010

UTC025-090123-
/O.EXP.KSLC.FF.W.0040.000000T0000Z-100809T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
717 PM MDT SUN AUG 8 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...

RUNOFF FROM THE HEAVY RAIN LATE THIS AFTERNOON HAS PEAKED...AND
WILL CONTINUE TO DECREASE THIS EVENING. A FEW OF THE SLOT CANYONS 
ALONG BUCKSKIN GULCH MAY STILL HAVE FLOWING WATER...BUT THE THREAT 
OF DANGEROUS FLASH FLOODING SHOULD HAVE PASSED. THE PARIA RIVER WILL 
REMAIN HIGH THIS EVENING...THOUGH WITH THE GREATEST FLOWS WILL BE 
MOVING SOUTH OF THE WARNED AREA SHORTLY. 


LAT...LON 3713 11198 3710 11185 3700 11182 3701 11208

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:25 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 8, 3:25 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT SUN AUG 8 2010

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN ACROSS UTAH AND EXTREME
NORTHWEST WYOMING TONIGHT AS AN UPPER LEVEL DISTURBANCE LIFTS
NORTHEAST ACROSS THE REGION.  THE MAIN UPPER TROUGH WILL SLIDE
ACROSS THE NORTHERN REACHES OF THE FORECAST AREA ON MONDAY.  A RIDGE
OF HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH THE MIDDLE OF
THE WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY INDICATES TROUGH OF LOW PRESSURE
FROM OREGON TO SOUTHERN CALIFORNIA...WITH A SERIES OF UPPER LEVEL
DISTURBANCES LIFTING NORTHEAST OUT OF THIS TROUGH.  VISIBLE IMAGERY
INDICATES BUILDING CUMULUS FIELD AMD LATEST RADAR IMAGERY INDICATES
STRENGTHENING OF CELLS PUSHING NORTHEAST INTO UTAH.  AIRMASS HAS
DESTABILIZED THIS AFTERNOON...WITH CAPES NOW AROUND 1000 J/KG.
ANALYSIS ALSO INDICATES INCREASING SHEAR...NEAR 40 KTS...OVER
SOUTHWEST UTAH.

WITH UPPER DISTURBANCE WORKING ACROSS SOUTHWEST UTAH...AS WELL AS 75
KT UPPER JET...EXPECT THUNDERSTORM COVERAGE AND INTENSITY TO
INCREASE DURING LATE AFTERNOON HOURS...WITH A FEW SEVERE STORMS
POSSIBLE. HEAVY RAINFALL REMAINS A POSSIBILITY AS AIRMASS STILL
RATHER MOIST...WITH PRECIPITABLE WATER VALUES NEAR AN INCH.  WILL
MAINTAIN EXISTING FLASH FLOOD WATCH...THOUGH HAVE ADDED A MENTION OF
HEAVY RAIN FOR AREAS ADJACENT TO WATCH.

WITH UPPER LEVEL TROUGH SLIDING ACROSS FORECAST AREA ON
MONDAY...CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE...ESPECIALLY NORTH AND EAST SECTIONS.  DRIER AIR WILL
ADVECT INTO SOUTHWEST PORTIONS.

WITH A MUCH DRIER AIRMASS IN PLACE...PRIMARILY DRY WEATHER EXPECTED
ON TUESDAY.

FORECAST CHALLENGE FOR REMAINDER OF WEEK IS FOR DIURNAL THUNDERSTORM
ACTIVITY AS MODELS SUGGEST UPPER LEVEL RIDGE REMAINS JUST FAR ENOUGH
EAST FOR MOISTURE TO PUSH BACK INTO REGION WITH SOUTHERLY FLOW.
THUS...HAVE BOOSTED CHANCES FOR PRECIPITATION TO CLIMO LEVELS FOR
WEDNESDAY THROUGH SUNDAY PERIOD.

&&

.AVIATION...VFR CONDITIONS AND GUSTY SOUTH WINDS ARE EXPECTED TO
CONTINUE AT KSLC INTO THE EVENING.  THERE IS A 30 PERCENT CHANCE
THAT THUNDERSTORMS WILL IMPACT THE TERMINAL...PRIMARILY AFTER 23Z...
WITH THE PRIMARY CONCERN BEING STRONG GUSTY AND ERRATIC WINDS.

&&

.FIRE WEATHER...MOIST AIRMASS IS STILL OVER MUCH OF THE DISTRICT
THIS AFTERNOON...AND WILL REMAIN IN PLACE THROUGH MONDAY ALONG AND
AHEAD OF A PACIFIC TROUGH THAT WILL MOVE THROUGH THE AREA. AHEAD OF
THE TROUGH...PRESSURE GRADIENT HAS INCREASED...ALLOWING FOR BREEZY
WINDS...PARTICULARLY OVER NORTHWESTERN UTAH. RED FLAG WARNING ISSUED
EARLIER FOR NORTHWESTERN UTAH HAS BEEN CANCELED BECAUSE RELATIVE
HUMIDITY VALUES ARE TOO HIGH FOR CRITICAL CONDITIONS. AS THE TROUGH
EXITS THE STATE BY EARLY TUESDAY...A DRIER AIRMASS WILL MOVE INTO
THE DISTRICT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ016-019-020-518.
     SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT
     UTC001-017-021-023-025-027-031-039-041-
     053-055.
     WY...NONE.

&&

AVIATION/PUBLIC...BARJENBRUCH
FIRE WEATHER...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 5:18 AM MDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MDT SUN AUG 8 2010

UTZ001>016-019>021-517-518-WYZ021-091130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
518 AM MDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS REMAINS IN PLACE TODAY...AND WITH IT...SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ACROSS SOUTHWESTERN AND
PORTIONS OF SOUTHERN UTAH...HEAVY RAINFALL WILL BE POSSIBLE.
REFERENCE FLASH FLOOD WATCH STATEMENTS FOR FURTHER DETAILS.

ISOLATED SEVERE THUNDERSTORMS ARE A THREAT THIS AFTERNOON FOR
MUCH OF THE REGION EXCLUDING SOUTHEASTERN UTAH AND SOUTHWESTERN
WYOMING...WITH HIGH WINDS THE PRIMARY SEVERE THREAT. THAT SAID
ISOLATED STORMS MAY PRODUCE LARGE HAIL IN CONJUCTION WITH DAMAGING
WIND GUSTS...ESPECIALLY IN THE MOISTURE RICH ENVIRONMENT OF
SOUTHWESTERN AND CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON
MONDAY...ESPECIALLY OVER NORTHERN AND CENTRAL UTAH. A RAPID DRYING
TREND IS EXPECTED TO OCCUR FROM SOUTHWEST TO NORTHEAST THROUGHOUT
THE DAY.

DRYING CONDITIONS THROUGH MID WEEK MAY PROMOTE DEVELOPMENT OF CRITICAL
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 8, 11:22 AM MDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1122 AM MDT SUN AUG 8 2010

UTZ020-021-518-081800-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH
UT-SOUTHERN UTAH MOUNTAINS UT-
1122 AM MDT SUN AUG 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL NOON
MDT...

AT 1114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
OF KANAB TO 20 MILES SOUTHEAST OF KANAB...AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 89 ACROSS SOUTHERN KANE COUNTY BETWEEN KANAB AND
  BIG WATER...
  GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...

LAT...LON 3747 11211 3700 11155 3700 11249 3717 11255
TIME...MOT...LOC 1719Z 236DEG 26KT 3713 11241 3695 11220

SEAMAN
Special weather statement, Aug 8, 3:32 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT SUN AUG 8 2010

UTZ019-518-082215-
SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
332 PM MDT SUN AUG 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SANTA CLARA...OR 10 MILES
SOUTHWEST OF ST GEORGE...MOVING NORTH AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IMPACTED INCLUDE...
   IVINS...
   GUNLOCK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3729 11404 3732 11370 3700 11366 3700 11404
TIME...MOT...LOC 2132Z 164DEG 25KT 3703 11376

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:42 AM MDTFlash Flood WatchSLC18 hr
Aug 8, 7:15 AM MDTRed Flag WarningSLC7 hr
Aug 8, 11:22 AM MDTSpecial Weather StatementSLCKane38 min
Aug 8, 3:05 PM MDTSevere Thunderstorm WarningSLCKane40 min
Aug 8, 3:32 PM MDTSpecial Weather StatementSLCWashington43 min
Aug 8, 3:59 PM MDTSevere Thunderstorm WarningSLCKane46 min
Aug 8, 5:22 PM MDTSpecial Weather StatementSLCKane38 min
Aug 8, 5:54 PM MDTAreal Flood AdvisorySLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.